MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA; REAMER

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA; REAMER
Catalog Number 314.743
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement.It is unknown when the event occurred.Additional procodes: hrx.Device is an instrument and is not implanted/explanted.Complainant part has been received, however, product investigation is not yet completed; no conclusion could be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a internal inspection activity by the depuy synthes service and repair department, two (2) drive shafts for use the (ria) reamer irrigator aspirator instrument were found with tips broken on each instrument.No patient involvement.This complaint involves two (2) device.This report is for one (1) drive shaft.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 314.743, synthes lot number: 7432391, supplier lot number: n/a: release to warehouse date: 12-feb-2014, expiration date: n/a, supplier: (b)(4).No non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was performed.The returned ria drive shaft (314.743, 7432391) is included in the reamer/irrigator/aspirator (ria) system used for intramedullary reaming and bone harvesting.The returned shaft was found to have its distal tip broken off, which confirmed its complaint condition and made its replication inapplicable.The returned ria drive shaft (314.743, 7432391) was manufactured on 12-feb-2014 and relevant drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material, material properties, and hardness of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/ available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material/hardness testing is not required.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Due to post-market damage of the distal tip of the shaft, no relevant features could be effectively measured.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.Considering the potentially challenging circumstances experienced during reaming/ aspiration/ irrigation it is possible that the cumulative effect of exposure to extreme conditions during its lifespan caused the tip of the drive shaft to become vulnerable to breakage.Also, if reaming was performed on unusually dense/ hard bone the cumulative effect of the subsequent forces experienced by the tip of the drive shaft could have contributed to the complaint condition.It was reported that the shaft was found to be broken after sterilization, but not during or after the procedure it was last used in.Based on the available info it is possible that the shaft either not being stored properly during sterilization, or being handled in a rough manner during processing, contributed to the breakage of its distal tip.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA
Common Device Name
REAMER
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7249308
Report Number2939274-2018-50542
Device Sequence Number997610
Product Code HTO
UDI-Device Identifier10705034801049
UDI-Public(01)10705034801049(10)7432391
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K042899
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.743
Device Lot Number7432391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2018
Initial Date Received by Manufacturer 01/16/2018
Supplement Date Received by Manufacturer03/15/2018
Initial Report FDA Received Date02/07/2018
Supplement Report FDA Received Date03/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1